Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 92, NWS Aberdeen, SD

July 9, 20165 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2016, 9:18 PM MDT for 5 counties in South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 9:18 PM MDT (03:18 UTC)
Expired
Jul 9, 2016, 10:00 PM MDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Hughes County, SD, Potter County, SD, Stanley County, SD, Sully County, SD

The radar

The Rapid City radar (KUDX), 187 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:49 PM MDTHAIL 1.2514 Wnw Agar, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 7:32 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.2
Supercell composite
20.7

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS53 KABR 100318
SVRABR
SDC041-065-107-117-119-100400-
/O.NEW.KABR.SV.W.0092.160710T0318Z-160710T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1100 PM CDT/1000 PM MDT/

* AT 1017 PM CDT/917 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  SOUTHERN LAKE OAHE...OR 29 MILES SOUTHEAST OF EAGLE BUTTE...MOVING
  EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BUSH'S LANDING AROUND 925 PM MDT. 
  SUTTON BAY REC AREA AROUND 1035 PM CDT. 
  AGAR AROUND 1050 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4447 10096 4498 10112 4514 10021 4463 9996
TIME...MOT...LOC 0317Z 256DEG 50KT 4478 10071 

HAIL...1.00IN
WIND...60MPH
 
$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 5:36 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 9, 5:36 PM MDT, 3 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
636 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 629 PM CDT SAT JUL 9 2016

No major changes planned for the current forecast. Storms have
developed across western South Dakota this evening and are
progressing eastward. Storms may be strong to severe as they move
into north central South Dakota by 3z. Main threats will be gusty
winds and large hail.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT SAT JUL 9 2016

Remain stuck between exiting high pressure across WI and nearing low
pressure over MT/WY and the far western Dakotas. Downslope winds
possible tonight and again tomorrow night off the Sisseton Hills.
Could be a quick drop in temps early, before increasing late tonight
as the 40KT 900MB jet develops. Doesn't look much different for
Sunday night-Monday morning as a 50KT 900MB jet Sunday develops.
Made some minor adjustments to the the sfc temps after 08Z tonight,
but more may be needed.

Elevated morning convection will be possible Sunday, but it looks
like 16-17C 700MB air will keep us pretty capped during the
afternoon hours once again. Fcst models are coming in more
consistent with the idea of the current convection off the Black
Hills increasing in coverage over central SD 00-02Z Sunday, and
sliding across the ND/SD border into the central portions of our
forecast area by 06Z, before exiting into the eastern Dakotas and
west central MN. This area will be associated with the waa and the
nocturnal jet. Hail will be the primary threat with these elevated
storms Sunday morning as we remain in the SPC slight risk area.

Sunday night could be downright hot, with lows in the mid 70s across
all by the west river. This will be as southerly winds remain 15-
20kts. As we Move into Monday afternoon, another chance of
convection will develop over mainly eastern SD and west central MN.
Kept it to after 18Z as the sfc low shifts across the western half
of the state.

.LONG TERM...(Tuesday through Saturday)
Issued at 333 PM CDT SAT JUL 9 2016

Good agreement exists between GFS/ECMWF deterministic guidance
through the long term period. The upper flow will be mainly zonal -
west/northwesterly - with only one real discernible wave. Thus, the
extended appears mainly dry with just a low chance for precipitation
late Thursday into Friday, which is mainly due to brief window of
warm advection followed by the passage of a weak cold front. The
moisture return during that timeframe is fairly minimal with 850mb
dewpoints only getting to around +12C, so dewpoints may struggle to
exceed 60F. At least the cap will not be that strong, with 700mb
temperatures of +6 to +9C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 629 PM CDT SAT JUL 9 2016

VFR conditions are expected through the period. With storms
beginning to push into north central SD will add a VCTS mention
to KMBG this evening around 3z. Storms will continue to move east
overnight, but impacts at KABR are uncertain at this time. Gusty
winds and hail will be possible in and near storms. Southeast
winds 15 to 30 kts will diminish slightly this evening before
increasing again Sunday morning.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
     Sunday for SDZ003>007-009>011-015>020-022-023-033>037-045-048-
     051.

MN...NONE.
&&

UPDATE...Wise
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...Wise
Hazardous weather outlook, Jul 9, 2:42 PM MDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT SAT JUL 9 2016

SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-101200-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
342 PM CDT SAT JUL 9 2016 /242 PM MDT SAT JUL 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER NORTHERN
PORTIONS OF SOUTH DAKOTA. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

HEAT INDICES WILL REMAIN AROUND 100 DEGREES LATE THIS AFTERNOON
OVER CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL RISE TO 100 TO 105 DEGREES ON SUNDAY. IF
SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. SEE THE LATEST
FORECAST AND WEATHER MESSAGE FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY OVER EASTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ008-021-101200-
TRAVERSE-BIG STONE-ROBERTS-GRANT-
342 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL RISE TO 95 TO 100 DEGREES ON SUNDAY. IF
SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 9, 6:45 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM MDT SAT JUL 9 2016

SDZ003-100145-
CORSON SD-
645 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
745 PM MDT...

AT 645 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF KELDRON...OR 15 MILES SOUTHEAST OF LEMMON...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...WATAUGA...KELDRON AND THUNDER HAWK.

LAT...LON 4594 10200 4594 10154 4588 10146 4568 10184
      4581 10200
TIME...MOT...LOC 0045Z 227DEG 19KT 4583 10187

WISE
Local storm report, Jul 9, 7:09 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
809 PM CDT SAT JUL 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     KELDRON                 45.93N 101.81W
07/09/2016  E60 MPH          CORSON             SD   PUBLIC

            .

&&

NWS ABERDEEN SD
IRIS SYSTEM
Special weather statement, Jul 9, 7:47 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
847 PM CDT SAT JUL 9 2016

SDZ003-004-009-015-100230-
CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD-
847 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR DEWEY...NORTHWESTERN CAMPBELL...
CORSON AND NORTHWESTERN WALWORTH COUNTIES UNTIL 930 PM CDT/830 PM
MDT/...

AT 846 PM CDT/746 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
WATAUGA TO NEAR LANTRY. MOVEMENT WAS EAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MCLAUGHLIN...TIMBER LAKE...WAKPALA...MCINTOSH...ISABEL...FIRESTEEL...KLEIN
RANCH...WALKER...GLENCROSS...GREEN GRASS...BULLHEAD...LITTLE MOREAU REC
AREA...WHITE HORSE...RIDGEVIEW...SPRING LAKE...BLACK HORSE...GRAND RIVER
CASINO...LITTLE EAGLE...PROMISE AND MAHTO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT/100 AM
MDT/ FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4594 10050 4504 10043 4505 10148 4594 10145
TIME...MOT...LOC 0146Z 268DEG 57KT 4583 10146 4493 10144

WISE
Local storm report, Jul 9, 8:59 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     MCLAUGHLIN              45.81N 100.81W
07/09/2016  E60 MPH          CORSON             SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1600265

KG
Special weather statement, Jul 9, 9:03 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM MDT SAT JUL 9 2016

SDZ015-033-100345-
DEWEY SD-STANLEY SD-
903 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND SOUTH
CENTRAL DEWEY COUNTIES UNTIL 945 PM MDT...

AT 902 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF SANSARC...OR 20 MILES SOUTH OF EAGLE BUTTE...MOVING EAST
AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
STANLEY AND SOUTH CENTRAL DEWEY COUNTIES.

LAT...LON 4469 10115 4469 10114 4485 10114 4492 10086
      4457 10076 4457 10115
TIME...MOT...LOC 0302Z 260DEG 21KT 4472 10111

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:45 PM MDTSpecial Weather StatementABRCorson60 min
Jul 9, 6:54 PM MDTSevere Thunderstorm WarningABRCorson28 min
Jul 9, 7:47 PM MDTSpecial Weather StatementABRCorson, Dewey43 min
Jul 9, 8:15 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Walworth60 min
Jul 9, 9:03 PM MDTSpecial Weather StatementABRStanley42 min
Jul 9, 9:16 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth59 min
Jul 9, 10:02 PM MDTSevere Thunderstorm WarningABRDewey, Faulk, Hand, Hughes, Hyde, Potter and 2 more58 min
Jul 9, 10:10 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson50 min
Jul 9, 10:56 PM MDTSpecial Weather StatementABRBrown64 min
Jul 9, 11:03 PM MDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully22 min
Jul 9, 11:51 PM MDTSpecial Weather StatementABRSpink39 min
Jul 10, 12:04 AM MDTSpecial Weather StatementABRBeadle56 min
Jul 10, 12:24 AM MDTSevere Thunderstorm WarningABRMarshall, Roberts51 min
Jul 10, 12:58 AM MDTSevere Thunderstorm WarningABRGrant, Roberts32 min
Jul 10, 1:14 AM MDTSpecial Weather StatementABRGrant, Roberts31 min
Jul 10, 1:37 AM MDTSpecial Weather StatementABRDeuel, Hamlin38 min
Jul 10, 3:40 AM MDTSevere Thunderstorm WarningABRClark, Day, Spink15 min
Jul 10, 3:55 AM MDTRed Flag WarningABR10 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.